Narcan0403

Snohomish County opioid outreach specialist Amy Hill demonstrates how to use Narcan during a training in Arlington on March 28.

 

Arlington locals learned about how to reverse an opioid overdose with Narcan and how to administer the drug at a recent training put on by Snohomish County.

Narcan has come into more frequent use since the opioid crisis began. Deaths related to opioid overdose have increased every year for the last decade in the United States

In 2015 law enforcement officers were trained with Narcan to help reduce the number of deaths.

“With them being the first responders most of the time, it was thought it would be important for them to know how to administer Narcan,” said Amy Hill, an opioid outreach specialist.

Since then more than 200 lives have been saved by police officers with the drug.

To try and spread the knowledge and training further the county has begun hosting trainings, including one in Arlington on March 28.

“The only thing that this medication will do is reverse an opioid overdose,” said Hill, as the drug works by blocking opioids from the receptors in the brain.

“It temporarily takes away the high so that the person can breathe,” said Hill, “and that’s the only thing it does.”

The medicine lasts between 20 to 90 minutes, but opioids are still in the brain so they can still overdose.

“Even if you have Narcan and are going to use it on someone, you still want to call 911 first,” said Hill.

Signs of an overdose include shallow breathing, pale and clammy skin, blue skin if they are lighter skinned, choking sounds and unresponsive to stimuli.

If you suspect someone is overdosing Hill recommends asking them if they are okay. If they are unresponsive, she suggests doing a “sternum rub” (a maneuver that involves pushing knuckles into the center chest and that is painful but not damaging).

“If they don’t respond, we’re going to call 911,” said Hill.

After that, a person can open the Narcan passage, insert it into the nose and press the center plunger to release the dose.

An overdose victim may vomit after receiving the Narcan, so Hill recommends rolling them away from you.

If they awake they will be thrown into withdrawal and may be confused or combative.

“They will often not know they overdosed, they will think they just fell asleep,” said Hill.

If they do not awaken Hill recommends CPR chest compressions. Breathing into the mouth is unnecessary in this case, she said.

After three minutes if they are still unresponsive another application of the Narcan can be applied.

Good Samaritan laws will protect a person who administers Narcan in good faith.

“I’m here to assure you that you cannot be sued, you cannot get in trouble for administering Narcan to someone you think is having an overdose,” said Hill.

Narcan is available in many pharmacies and you do not need a prescription for it, although it is not available over the counter.

Most insurance companies will cover it, as well as Medicade, and it costs around $120 to $160 without insurance.

The county plans to host more trainings around the county including an upcoming May 22 event at the Everett Public Library.

Hill said that trainings are always posted to eventbrite.com.

More information on overdose prevention and how to help your community is available at stopoverdose.org.

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.